Texas, 2021

Hail and Damaging Winds in Texas, April 8, 2021

April 8, 2021 · NWS FWD · 25 events in 9 counties and zones

Thunderstorms developed across Central Texas as a warm front moved north through the area during the afternoon of April 8th. Large hail and damaging winds accompanied a few of these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$586,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms developed across Central Texas as a warm front moved north through the area during the afternoon of April 8th. Large hail and damaging winds accompanied a few of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 8, 1:59 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Apr 8, 1:59 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
259 PM CDT Thu Apr 8 2021

...New Long Term...

.SHORT TERM... /Issued 218 PM CDT Thu Apr 8 2021/
/This afternoon through Friday/

Another warm spring day is taking shape across North and Central TX
with temperatures already in the upper 70s to low 80s. Latest
visible satellite imagery show a mix of high clouds from the west
and low cumulus clouds from the south due to daytime heating and
moisture transport. The main update to this afternoon/evening
forecast was to increase PoPs across parts of Central and East TX.
Confidence is increasing that a few isolated storms could develop as
the warm front pushes north. Most of the CAMs are showing strong
low level winds and efficient warm advection that in combination
with sufficient instability, could support convective development.
While there are still some uncertainties on the placement of these
storms, it appears that areas east of the DFW Metroplex into East
TX will have the best potential as they will have the best
isentropic lift. IF storms develop, the will have the potential to
produce marginally severe hail as they move to the east. Any
activity should be east of our area late in the evening with no
other concerns expected the rest of the night.

Most of the area will remain precipitation free through the morning
hours on Friday. The only exception will be some areas along the Red
River to the northeast where a few showers and storms could attempt
to develop ahead of the approaching dryline/cold front. For now, we
kept 20% PoPs in the morning hours, with better storms chances later
in the afternoon. Otherwise, expect a very warm Friday afternoon
especially across the southwest (behind the dryline) where temps
could get into the mid 90s. The rest of the area is expected to stay
mainly in the mid/upper 80s. Elevated fire weather concerns will
continue Friday afternoon with the dry and warm weather behind the
dryline.

Sanchez

&&

.LONG TERM... /NEW/
/Friday mid-afternoon through Thursday/

The forecast for severe weather Friday afternoon and early evening
remains one of high uncertainty due to its conditional nature.
(Conditionality in severe weather forecasting means that
thunderstorm development/coverage is uncertain, but should storms
develop then severe weather is a given.) The reason for this
difficulty is primarily due to a strong capping inversion that will
be over the region. While the cap is a common weather feature this
time of the year and often a critical ingredient for severe weather
too, we usually have a little more agreement among the various model
forecasts about whether it will hold or break. The ECMWF and its
ensembles continue to be most aggressive in breaking the cap with a
higher coverage of thunderstorms across the region along and to the
east of a dryline. The high-res CAM guidance continues to either
show the cap holding tough with either no storms or one or two
localized cap breaks for a couple of intense supercell
thunderstorms in our area. Given the strong dynamic lift and
classic setup of the weather features and pattern, it seems likely
that the cap will break and this forecast will continue to side
with the more aggressive CAM guidance, but not quite as bullish as
the ECMWF ensemble. While there was a "downgrade" from Enhanced
risk to Slight risk in the SPC day 2 forecast for a large part of
the area, we will remind users that these outlooks don't
necessarily say anything about the severity of severe weather,
but instead are forecasting the probability or coverage of severe
weather reports. Given the concerns about less coverage of storms
due to a strong cap, this lower risk category is appropriate, but
because any storm that does develop will have a significant severe
weather risk it means that everyone in an outlook area from
Marginal to Slight to Enhanced needs to monitor the weather from
late afternoon into the evening and have a way to receive
warnings. In the meantime, keep checking back for forecast updates
as we may get more visibility regarding a specific area's threat.

Based on the high resolution models the dryline will likely set up
along or just west of the I-35 corridor by mid to late afternoon.
The models appear to be displaying their usual bias of having the
dryline too far east and therefore we'll continue to hold PoPs
back to just west of the I-35/I-35W corridor. The dryline will be
a favored location for isolated thunderstorm development after 3
pm when max heating is occurring and the cap will be most
vulnerable for localized erosion. Any storms that develop will be
supercellular given favorable shear profiles and moderate to
strong instability. The instability parameters (steep mid-level
lapse rates and high buoyancy in the hail growth zone) point
toward a risk of very large hail (baseball size possible).
Obviously these surface based supercells will also have a risk
of damaging winds and possibly tornadoes, although these threats
are much lower than hail.

Meanwhile, a cold front will be moving into the area from the
northwest by early evening. Additional convection will develop along
the cold front in the region ahead of the dryline where the airmass
will be moist and unstable. Convection is more likely to initiate
in this region along the front because the dynamics associated
with cold fronts are better at breaking a cap than drylines are.
This means that we expect a near solid line developing across the
northeastern CWA that will track south-southeast during the
evening hours. This linear mode convection will have a higher
damaging wind threat and a lower potential for large hail that
will impact the northeastern and far eastern zones where the
potential for severe weather is highest in our area. All of this
convection should clear the region to the east around or shortly
after midnight.

Cooler and drier air will infiltrate the region behind the front as
northwesterly winds increase to 10 to 20 mph. Temperatures will drop
to the mid 40s in the northwest to the upper 50s in the southeast
zones by sunrise Saturday. Generally pleasant weather is expected
Saturday with highs in the 70s but winds may be a little breezy
leading to elevated fire danger over the western zones. Another
cool and clear night is expected Saturday night as winds begin to
switch to the south. Much warmer conditions are expected Sunday
with highs in the 80s, and even near 90 across the western zones.
Once again low RH and increasing southerly winds by afternoon will
lead to elevated fire danger mainly across the western zones. The
moist southerly flow will result in more low clouds and warmer
overnight lows Sunday night ahead of the next cold front.

This cold front will slowly move through the region during the day
Monday. While a moist and unstable airmass will exist over the
region ahead of the front, there will be an inversion and it may
be tough for it to be overcome. The way the low level wind field
sets up in an inverted trough fashion suggests that most
precipitation will occur behind the front and therefore will not
have access to higher instability. Thus I expect generally some
light showers and maybe an isolated storm or two Monday and into
Monday night behind the front. The chances of rain don't look
overly high initially but do increase as we head into midweek when
better isentropic lift will organize as upper level energy
crosses the country. The cold front will remain to our south as a
seasonably cool airmass and large surface anticyclone moves
southward into the heart of the CONUS. As a result temps will be a
little below normal (especially for high temps due to rain and
clouds) next week. Highs will be in the 60s and 70s with lows in
the 50s.

TR.92

&&

.AVIATION... /Issued 218 PM CDT Thu Apr 8 2021/
/18Z TAFs/

Concerns...MVFR cigs return Friday morning. Low thunderstorm chances
this evening and again Friday afternoon/evening. Breezy
south/southwest winds Friday.

VFR cigs with a deck of scattered cirrus clouds will prevail the
rest of the day across all TAF sites. While isolated storms may
develop along a warm front across East TX this evening, our
thinking is that they will remain east of the DFW Metroplex sites.
Some could get close to DAL, but confidence is too low to include
in the TAF at this time. However, they could still impact some of
the eastern arrivals/departures as they will have to potential
quickly grow and produce lightning. We will continue to monitor
the trends and will adjust as needed.

Otherwise, MVFR cigs will return early Friday ahead of an
approaching dryline/cold front. While storm chances increase
mid to late afternoon, confidence in storm coverage and timing is
still too low to include in this forecast. Even if they don't
develop over the DFW Metroplex sites, they are expected to impact
at lease the northeast cornerpost. Winds will shift from the south
to the southwest late Friday afternoon and eventually to the north
behind the front Friday evening.

Sanchez

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    64  86  55  76  52 /   5  30  20   0   0
Waco                65  92  55  79  50 /  10  20  20   0   0
Paris               58  79  52  71  46 /  10  50  70   0   0
Denton              59  84  50  74  46 /   5  30  20   0   0
McKinney            61  83  52  74  47 /  10  40  40   0   0
Dallas              65  86  56  77  53 /  10  30  20   0   0
Terrell             62  84  54  75  47 /  30  30  40   0   0
Corsicana           64  86  55  77  50 /  30  20  30   0   0
Temple              64  91  56  80  48 /  10  10  10   0   0
Mineral Wells       60  91  50  76  47 /   5  10   5   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 8, 12:26 PM CST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
126 PM CDT Thu Apr 8 2021

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
126 PM CDT Thu Apr 8 2021

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms are possible across parts of Central Texas
late afternoon through sunset, then possible in the area east and
southeast of the DFW Metroplex into East Texas. Storms may become
strong or marginally severe with hail as the main threat.

Dry, breezy, and warm conditions along and west of I-35 will promote
elevated grass fire conditions this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorm chances return Friday especially for areas along and
east of the I-35 corridor. Thunderstorm chances will be highest
across Northeast Texas and East Texas. There is a concern for severe
weather, with the main threat being very large hail, as well as a
damaging wind threat after dark Friday evening across East Texas. An
isolated tornado can't be ruled out with discrete storms early in the
event. The severe weather threat is expected to end by midnight
across all of North and Central Texas as storms exit to the east.

Elevated grass fire conditions are expected behind a dryline across
areas west of US-281 and south of I-20 Friday afternoon. Additional
elevated grass fire conditions are possible along and west of I-35
Saturday and Sunday afternoons due to continued breezy and dry
conditions.

Low thunderstorm chances return Monday in advance of a cold front and
may linger into the middle of next week. No severe weather is
anticipated at this time with this activity.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time, though any storm
reports from isolated storms late today and this evening are
appreciated.

The radar

The Dallas/Ft Worth radar (KFWS), 109 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

19 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Hamilton

When
April 8, 3:51 PM CST
Where
Hamilton County, Carlton
Measured
2 in hail
Property damage
$20,000
Reported by
Social Media
Coordinates
31.920, -98.170

Hail, Hamilton

When
April 8, 3:54 PM CST
Where
Hamilton County, 0.59 mi E of Carlton
Measured
1.75 in hail
Property damage
$7,000
Reported by
Public
Coordinates
31.920, -98.160

Hail, Bosque

When
April 8, 4:46 PM CST
Where
Bosque County, Cranfills Gap
Measured
1 in hail
Reported by
Public
Coordinates
31.770, -97.830

Hail, Bosque

When
April 8, 5:01 PM CST
Where
Bosque County, 3.65 mi SSE of Clifton
Measured
0.75 in hail
Reported by
Public
Coordinates
31.730, -97.560

Dime sized hail reported via mPing.

Hail, Johnson

When
April 8, 5:13 PM CST
Where
Johnson County, 0.58 mi E of Rio Vista
Measured
0.88 in hail
Reported by
Social Media
Coordinates
32.230, -97.370

Hail, McLennan

When
April 8, 5:25 PM CST
Where
McLennan County, 3.5 mi N of Crawford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.580, -97.460

Hail, McLennan

When
April 8, 5:54 PM CST
Where
McLennan County, 2.38 mi NNE of McGregor
Measured
1 in hail
Reported by
Public
Coordinates
31.460, -97.400

Hail, McLennan

When
April 8, 5:55 PM CST
Where
McLennan County, 1.9 mi WSW of McGregor Afb
Measured
2 in hail
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
31.470, -97.350

Hail, Ellis

When
April 8, 5:57 PM CST
Where
Ellis County, 1.36 mi ENE of Reagor Spgs
Measured
0.75 in hail
Reported by
Public
Coordinates
32.340, -96.750

Hail, McLennan

When
April 8, 5:58 PM CST
Where
McLennan County, 2.15 mi SSE of Hewitt
Measured
1 in hail
Reported by
Public
Coordinates
31.440, -97.190

Hail, McLennan

When
April 8, 6:05 PM CST
Where
McLennan County, 3.26 mi WSW of Lorena
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
31.360, -97.270

Half dollar to golf ball sized hail was reported along with significant wind damage.

Thunderstorm Wind, McLennan

When
April 8, 6:05 PM CST
Where
McLennan County, 3.26 mi WSW of Lorena to 3.41 mi NW of Bruceville-Eddy
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
31.360, -97.270

Two neighboring properties were damaged by winds between Lorena and Moody. On one property, the porch of the home was damaged and a 30x40 metal barn with a steel frame was demolished. On the second property the roof was torn off a barndominium. Large trees were also damaged on both properties.

Thunderstorm Wind, Bell

When
April 8, 6:22 PM CST
Where
Bell County, 3.75 mi N of Troy
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.254, -97.291

A 12-foot diameter tree was snapped and fell over the road at West Hilliard Rd and Old Troy Road.

Hail, McLennan

When
April 8, 6:25 PM CST
Where
McLennan County, Moody
Measured
1.5 in hail
Reported by
Public
Coordinates
31.320, -97.350

Thunderstorm Wind, Bell

When
April 8, 6:25 PM CST
Where
Bell County, 0.69 mi N of Troy
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
31.210, -97.300

Thunderstorm winds damaged an outdoor structure and other trees nearby.

Thunderstorm Wind, Bell

When
April 8, 6:25 PM CST
Where
Bell County, 3.28 mi NNE of Troy
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
31.240, -97.270

A telephone pole was snapped about 4-5 feet above the ground by thunderstorm winds.

Hail, McLennan

When
April 8, 6:26 PM CST
Where
McLennan County, 3.01 mi SSW of Moody
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.280, -97.370

Hail, Bell

When
April 8, 6:34 PM CST
Where
Bell County, 2.73 mi NW of Belfalls
Measured
1.5 in hail
Reported by
Social Media
Coordinates
31.200, -97.230

Hail, Falls

When
April 8, 6:37 PM CST
Where
Falls County, 0.59 mi E of Chilton
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
31.280, -97.060

Thunderstorm Wind, Falls

When
April 8, 6:42 PM CST
Where
Falls County, 3.67 mi NE of Westphalia
Measured
63 kt (72 mph) estimated gust
Property damage
$400,000
Reported by
Broadcast Media
Coordinates
31.159, -97.078

Thunderstorm winds caused damage to a large, new wood and metal airplane hanger located southwest of Lott. Many of the metal panels were removed from the barn and part of the barn collapsed. Many of the vintage internal contents were damaged. Wind driven hail also cracked and shattered windows and windshields, but no hail size could be obtained.

Hail, Falls

When
April 8, 7:03 PM CST
Where
Falls County, 0.69 mi N of Terrys Chapel
Measured
2 in hail
Property damage
$6,000
Reported by
Amateur Radio
Coordinates
31.060, -97.100

Egg size hail was reported 8 miles west of Rosebud.

Thunderstorm Wind, Falls

When
April 8, 7:05 PM CST
Where
Falls County, Rosebud
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
State Official
Coordinates
31.080, -96.980

Thunderstorm winds caused damage to power poles and power lines in the Rosebud area. Some damage to outbuildings and other structures was also reported. Wind driven hail may have also cracked and shattered windows, but no hail size could be obtained.

Hail, Robertson

When
April 8, 7:45 PM CST
Where
Robertson County, Hearne
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
30.880, -96.600

Hail, Henderson

When
April 8, 8:59 PM CST
Where
Henderson County, Malakoff
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.170, -96.020

Hail up to 1.25 inches was reported in Malakoff.

Hail, Henderson

When
April 8, 9:55 PM CST
Where
Henderson County, 2.71 mi NE of Tool
Measured
1 in hail
Reported by
Public
Coordinates
32.300, -96.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952921, 952922, 952923, 952924, 952925, 952926, 952928, 952930, 952934, 952932, 952935, 952942, 952945, 952943, 952947, 952948, 952944, 952949, 952950, 955102, 952951, 955101, 952952, 952953, 952954.